Although an effective pain reliever, a number of people don’t realize how dangerous an overdose of Tylenol can be. I myself did not know until just a few years ago. When I found out, I thought back to those times when I took handfuls thinking somehow the extra dosing would help my pain.
Can Tylenol kill you? Oh yes. And sometimes faster than other medications or substances that seem more hazardous.
During 2000-2010, 1,567 Americans reportedly died after accidentally taking too much acetaminophen. Another 1,400 committed suicide in this manner. Currently, more than 600 medications are available in the United States which contain acetaminophen.
According to the National Institutes for Health, around 78,000 Americans enter an emergency room every year due to acetaminophen poisoning. This results in 33,000 hospitalizations. In fact, acetaminophen, not alcohol, is the nation’s #1 cause of acute liver failure.
And of course, I’m not just speaking of Tylenol specifically, but acetaminophen. It can do one heck of a number on your liver. And if you are taking it with alcohol, that is probably the worse thing you could do.
The recommended daily allowance of acetaminophen is 4000 mg in a 24-hour period. That’s the equivalent of two extra strength Tylenol taken 4 times per day.
One of the reasons why people overdose on acetaminophen is because it is so commonly added to other medicines. Very often, people who are sick or in pain do not realize exactly how much acetaminophen they are actually consuming.
For example, it can also be found in antacid concentrations, allergy medication, opioid drugs (such as Norco and Percocet), cough syrup, sleeping pills and any number of combinations.
Serious liver damage can occur with a Tylenol overdose. If the damage is bad enough, it may require a transplant. The alternative would be death.
The liver is the primary organ which metabolizes Tylenol. When too much Tylenol hits the liver, it impairs functioning. If the liver is already impaired by illness or substance abuse, this lowers the threshold for acetaminophen metabolization even further. For this reason, heavy drinkers should avoid using Tylenol.
An overdose of acetaminophen generally creeps up on people, which is another reason why timing is so imperative when it comes to getting treatment. It may take a day or more for the person to start experiencing noticeable effects. Then the following may begin:
- Nausea and Vomiting
- General feeling of malaise
- Decreased appetite
- Stomach pain
- Dark-colored urine or decreased urination
- Skin and eyes turn yellow (jaundice)
If you have ignored these symptoms for a few days, you may also suffer from:
- Bloody urine
- Lightheadedness and fainting
- Increased respiration or breathing difficulties
- Extreme weakness and lethargy
- Blurred vision
- Tachycardia (Rapid heart rate)
- Ongoing headache
- Difficulty maintaining wakefulness, alertness
- Severe abdominal pain, especially in upper right side